January  2014, 13(1): 435-452. doi: 10.3934/cpaa.2014.13.435

Geometric conditions for the existence of a rolling without twisting or slipping

1. 

Mathematisches Institut, Georg-August-Universität, Bunsen-str. 3-5, D-37073 Göttingen, Germany

2. 

Department of Mathematics, University of Bergen, P.O. Box 7803, Bergen N-5020

Received  June 2012 Revised  May 2013 Published  July 2013

We give a complete answer to the question of when two curves in two different Riemannian manifolds can be seen as trajectories of rolling one manifold on the other without twisting or slipping. We show that, up to technical hypotheses, a rolling along these curves exists if and only if the geodesic curvatures of each curve coincide. By using the anti-developments of the curves, which we claim can be seen as a generalization of the geodesic curvatures, we are able to extend the result to arbitrary absolutely continuous curves. For a manifold of constant sectional curvature rolling on itself, two such curves can only differ by an isometry. In the case of surfaces, we give conditions for when loops in the manifolds lift to loops in the configuration space of the rolling.
Citation: Mauricio Godoy Molina, Erlend Grong. Geometric conditions for the existence of a rolling without twisting or slipping. Communications on Pure & Applied Analysis, 2014, 13 (1) : 435-452. doi: 10.3934/cpaa.2014.13.435
References:
[1]

A. Agrachev, Rolling balls and octonions,, Proc. Steklov Inst. Math., 258 (2007), 13.  doi: 10.1134/S0081543807030030.  Google Scholar

[2]

A. Agrachev and Y. Sachkov, "Control Theory from the Geometric Viewpoint,'', Springer, (2004).  doi: 10.1007/978-3-662-06404-7.  Google Scholar

[3]

A. M. Bloch, J. E. Marsden and D. V. Zenkov, Nonholonomic dynamics,, Notices Amer. Math. Soc., 52 (2005), 324.   Google Scholar

[4]

G. Bor and R. Montgomery, $G_2$ and the rolling distribution,, L'Ens. Math., 55 (2009), 157.   Google Scholar

[5]

É. Cartan, Les systèmes de Pfaff, à cinq variables et les équations aux dérivées partielles du second ordre,, Ann. Sci. \'Ecole Norm. Sup., 27 (1910), 109.   Google Scholar

[6]

S. A. Chaplygin, On some generalization of the area theorem, with applications to the problem of rolling balls, (Russian), Mat. Sbornik, XX (1897), 1.  doi: 10.1134/S1560354712020086.  Google Scholar

[7]

S. A. Chaplygin, On a ball's rolling on a horizontal plane, (Russian), Mat. Sbornik, XXIV (1903), 139.  doi: 10.1070/RD2002v007n02ABEH000200.  Google Scholar

[8]

Y. Chitour, A. Marigo and B. Piccoli, Quantization of the rolling-body problem with applications to motion planning,, Systems Control Lett., 54 (2005), 999.  doi: 10.1016/j.sysconle.2005.02.012.  Google Scholar

[9]

Y. Chitour, M. Godoy Molina and P. Kokkonen, Symmetries of the rolling model, preprint,, \arXiv{1301.2579}., ().   Google Scholar

[10]

Y. Chitour and P. Kokkonen, Rolling manifolds: Intrinsic formulation and controllability, preprint,, \arXiv{1011.2925}., ().   Google Scholar

[11]

Y. Chitour and P. Kokkonen, Rolling manifolds on space forms,, Ann. Inst. H. Poincar\'e Anal. Non Lin\'eaire, 29 (2012), 927.  doi: 10.1016/j.anihpc.2012.05.005.  Google Scholar

[12]

B. E. J. Dahlberg, The converse of the four vertex theorem,, Proc. Amer. Math. Soc., 133 (2005), 2131.  doi: 10.1090/S0002-9939-05-07788-9.  Google Scholar

[13]

M. Godoy Molina, E. Grong, I. Markina and F. Silva Leite, An intrinsic formulation of the problem on rolling manifolds,, J. Dyn. Control Syst., 18 (2012), 181.  doi: 10.1007/s10883-012-9139-2.  Google Scholar

[14]

E. Grong, Controllability of rolling without twisting or slipping in higher dimensions,, SIAM J. Control Optim., 50 (2012), 2462.  doi: 10.1137/110829581.  Google Scholar

[15]

E. Hsu, "Stochastic Analysis on Manifolds,'' Graduate Studies in Mathematics 38,, American Mathematical Society, (2002).   Google Scholar

[16]

K. Hüper and F. Silva Leite, On the geometry of rolling and interpolation curves on $S^n$, $SO_n$ and Grassmann manifolds,, J. Dyn. Control Syst., 13 (2007), 467.  doi: 10.1007/s10883-007-9027-3.  Google Scholar

[17]

B. D. Johnson, The nonholonomy of the rolling sphere,, Amer. Math. Monthly, 114 (2007), 500.   Google Scholar

[18]

V. Jurdjevic and J. A. Zimmerman, Rolling sphere problems on spaces of constant curvature,, Math. Proc. Cambridge Philos. Soc., 144 (2008), 729.  doi: 10.1017/S0305004108001084.  Google Scholar

[19]

M. Levi, Geometric phases in the motion of rigid bodies,, Arch. Rational Mech. Anal., 122 (1993), 213.  doi: 10.1007/BF00380255.  Google Scholar

[20]

K. Nomizu, Kinematics and differential geometry of submanifolds. Rolling a ball with a prescribed locus of contact,, T\^ohoku Math. J., 30 (1978), 623.  doi: 10.2748/tmj/1178229921.  Google Scholar

[21]

J. W. Robbin and D. A. Salamon, "Introduction to Differential Geometry,", Available from: \url{http://www.math.ethz.ch/\, ().   Google Scholar

[22]

R. W. Sharpe, "Differential Geometry,'', GTM 166, (1997).   Google Scholar

[23]

M. Spivak, "A Comprehensive Introduction to Differential Geometry'',, Volume IV, (1999).   Google Scholar

[24]

I. Zelenko, On variational approach to differential invariants of rank two distributions,, Differential Geom. Appl., 24 (2006), 235.  doi: 10.1016/j.difgeo.2005.09.004.  Google Scholar

[25]

I. Zelenko, Fundamental form and the Cartan tensor of $(2,5)$-distributions coincide,, J. Dyn. Control Syst., 12 (2006), 247.  doi: 10.1007/s10450-006-0383-1.  Google Scholar

[26]

J. A. Zimmerman, Optimal control of the sphere $S^n$ rolling on $E^n$,, Math. Control Signals Systems, 17 (2005), 14.  doi: 10.1007/s00498-004-0143-2.  Google Scholar

show all references

References:
[1]

A. Agrachev, Rolling balls and octonions,, Proc. Steklov Inst. Math., 258 (2007), 13.  doi: 10.1134/S0081543807030030.  Google Scholar

[2]

A. Agrachev and Y. Sachkov, "Control Theory from the Geometric Viewpoint,'', Springer, (2004).  doi: 10.1007/978-3-662-06404-7.  Google Scholar

[3]

A. M. Bloch, J. E. Marsden and D. V. Zenkov, Nonholonomic dynamics,, Notices Amer. Math. Soc., 52 (2005), 324.   Google Scholar

[4]

G. Bor and R. Montgomery, $G_2$ and the rolling distribution,, L'Ens. Math., 55 (2009), 157.   Google Scholar

[5]

É. Cartan, Les systèmes de Pfaff, à cinq variables et les équations aux dérivées partielles du second ordre,, Ann. Sci. \'Ecole Norm. Sup., 27 (1910), 109.   Google Scholar

[6]

S. A. Chaplygin, On some generalization of the area theorem, with applications to the problem of rolling balls, (Russian), Mat. Sbornik, XX (1897), 1.  doi: 10.1134/S1560354712020086.  Google Scholar

[7]

S. A. Chaplygin, On a ball's rolling on a horizontal plane, (Russian), Mat. Sbornik, XXIV (1903), 139.  doi: 10.1070/RD2002v007n02ABEH000200.  Google Scholar

[8]

Y. Chitour, A. Marigo and B. Piccoli, Quantization of the rolling-body problem with applications to motion planning,, Systems Control Lett., 54 (2005), 999.  doi: 10.1016/j.sysconle.2005.02.012.  Google Scholar

[9]

Y. Chitour, M. Godoy Molina and P. Kokkonen, Symmetries of the rolling model, preprint,, \arXiv{1301.2579}., ().   Google Scholar

[10]

Y. Chitour and P. Kokkonen, Rolling manifolds: Intrinsic formulation and controllability, preprint,, \arXiv{1011.2925}., ().   Google Scholar

[11]

Y. Chitour and P. Kokkonen, Rolling manifolds on space forms,, Ann. Inst. H. Poincar\'e Anal. Non Lin\'eaire, 29 (2012), 927.  doi: 10.1016/j.anihpc.2012.05.005.  Google Scholar

[12]

B. E. J. Dahlberg, The converse of the four vertex theorem,, Proc. Amer. Math. Soc., 133 (2005), 2131.  doi: 10.1090/S0002-9939-05-07788-9.  Google Scholar

[13]

M. Godoy Molina, E. Grong, I. Markina and F. Silva Leite, An intrinsic formulation of the problem on rolling manifolds,, J. Dyn. Control Syst., 18 (2012), 181.  doi: 10.1007/s10883-012-9139-2.  Google Scholar

[14]

E. Grong, Controllability of rolling without twisting or slipping in higher dimensions,, SIAM J. Control Optim., 50 (2012), 2462.  doi: 10.1137/110829581.  Google Scholar

[15]

E. Hsu, "Stochastic Analysis on Manifolds,'' Graduate Studies in Mathematics 38,, American Mathematical Society, (2002).   Google Scholar

[16]

K. Hüper and F. Silva Leite, On the geometry of rolling and interpolation curves on $S^n$, $SO_n$ and Grassmann manifolds,, J. Dyn. Control Syst., 13 (2007), 467.  doi: 10.1007/s10883-007-9027-3.  Google Scholar

[17]

B. D. Johnson, The nonholonomy of the rolling sphere,, Amer. Math. Monthly, 114 (2007), 500.   Google Scholar

[18]

V. Jurdjevic and J. A. Zimmerman, Rolling sphere problems on spaces of constant curvature,, Math. Proc. Cambridge Philos. Soc., 144 (2008), 729.  doi: 10.1017/S0305004108001084.  Google Scholar

[19]

M. Levi, Geometric phases in the motion of rigid bodies,, Arch. Rational Mech. Anal., 122 (1993), 213.  doi: 10.1007/BF00380255.  Google Scholar

[20]

K. Nomizu, Kinematics and differential geometry of submanifolds. Rolling a ball with a prescribed locus of contact,, T\^ohoku Math. J., 30 (1978), 623.  doi: 10.2748/tmj/1178229921.  Google Scholar

[21]

J. W. Robbin and D. A. Salamon, "Introduction to Differential Geometry,", Available from: \url{http://www.math.ethz.ch/\, ().   Google Scholar

[22]

R. W. Sharpe, "Differential Geometry,'', GTM 166, (1997).   Google Scholar

[23]

M. Spivak, "A Comprehensive Introduction to Differential Geometry'',, Volume IV, (1999).   Google Scholar

[24]

I. Zelenko, On variational approach to differential invariants of rank two distributions,, Differential Geom. Appl., 24 (2006), 235.  doi: 10.1016/j.difgeo.2005.09.004.  Google Scholar

[25]

I. Zelenko, Fundamental form and the Cartan tensor of $(2,5)$-distributions coincide,, J. Dyn. Control Syst., 12 (2006), 247.  doi: 10.1007/s10450-006-0383-1.  Google Scholar

[26]

J. A. Zimmerman, Optimal control of the sphere $S^n$ rolling on $E^n$,, Math. Control Signals Systems, 17 (2005), 14.  doi: 10.1007/s00498-004-0143-2.  Google Scholar

[1]

Ami B. Shah, Katarzyna A. Rejniak, Jana L. Gevertz. Limiting the development of anti-cancer drug resistance in a spatial model of micrometastases. Mathematical Biosciences & Engineering, 2016, 13 (6) : 1185-1206. doi: 10.3934/mbe.2016038

[2]

Ludovic Rifford. Ricci curvatures in Carnot groups. Mathematical Control & Related Fields, 2013, 3 (4) : 467-487. doi: 10.3934/mcrf.2013.3.467

[3]

Roberto Paroni, Podio-Guidugli Paolo, Brian Seguin. On the nonlocal curvatures of surfaces with or without boundary. Communications on Pure & Applied Analysis, 2018, 17 (2) : 709-727. doi: 10.3934/cpaa.2018037

[4]

George W. Patrick, Tyler Helmuth. Two rolling disks or spheres. Discrete & Continuous Dynamical Systems - S, 2010, 3 (1) : 129-140. doi: 10.3934/dcdss.2010.3.129

[5]

Darryl D. Holm, Vakhtang Putkaradze, Cesare Tronci. Collisionless kinetic theory of rolling molecules. Kinetic & Related Models, 2013, 6 (2) : 429-458. doi: 10.3934/krm.2013.6.429

[6]

Hernán Cendra, María Etchechoury, Sebastián J. Ferraro. Impulsive control of a symmetric ball rolling without sliding or spinning. Journal of Geometric Mechanics, 2010, 2 (4) : 321-342. doi: 10.3934/jgm.2010.2.321

[7]

Colin J. Cotter, Darryl D. Holm. Geodesic boundary value problems with symmetry. Journal of Geometric Mechanics, 2010, 2 (1) : 51-68. doi: 10.3934/jgm.2010.2.51

[8]

Sergei Ivanov. On Helly's theorem in geodesic spaces. Electronic Research Announcements, 2014, 21: 109-112. doi: 10.3934/era.2014.21.109

[9]

Feng Luo. Geodesic length functions and Teichmuller spaces. Electronic Research Announcements, 1996, 2: 34-41.

[10]

Osama Khalil. Geodesic planes in geometrically finite manifolds. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 881-903. doi: 10.3934/dcds.2019037

[11]

Chang-Shou Lin. An expository survey on the recent development of mean field equations. Discrete & Continuous Dynamical Systems - A, 2007, 19 (2) : 387-410. doi: 10.3934/dcds.2007.19.387

[12]

Cornel M. Murea, H. G. E. Hentschel. A finite element method for growth in biological development. Mathematical Biosciences & Engineering, 2007, 4 (2) : 339-353. doi: 10.3934/mbe.2007.4.339

[13]

David J. Silvester, Alex Bespalov, Catherine E. Powell. A framework for the development of implicit solvers for incompressible flow problems. Discrete & Continuous Dynamical Systems - S, 2012, 5 (6) : 1195-1221. doi: 10.3934/dcdss.2012.5.1195

[14]

Manuel Delgado, Cristian Morales-Rodrigo, Antonio Suárez. Anti-angiogenic therapy based on the binding to receptors. Discrete & Continuous Dynamical Systems - A, 2012, 32 (11) : 3871-3894. doi: 10.3934/dcds.2012.32.3871

[15]

Eugene Kashdan, Svetlana Bunimovich-Mendrazitsky. Multi-scale model of bladder cancer development. Conference Publications, 2011, 2011 (Special) : 803-812. doi: 10.3934/proc.2011.2011.803

[16]

Yanjun He, Wei Zeng, Minghui Yu, Hongtao Zhou, Delie Ming. Incentives for production capacity improvement in construction supplier development. Journal of Industrial & Management Optimization, 2017, 13 (5) : 0-0. doi: 10.3934/jimo.2019118

[17]

Jan Philipp Schröder. Ergodicity and topological entropy of geodesic flows on surfaces. Journal of Modern Dynamics, 2015, 9: 147-167. doi: 10.3934/jmd.2015.9.147

[18]

Dieter Mayer, Fredrik Strömberg. Symbolic dynamics for the geodesic flow on Hecke surfaces. Journal of Modern Dynamics, 2008, 2 (4) : 581-627. doi: 10.3934/jmd.2008.2.581

[19]

Darryl D. Holm, Cesare Tronci. Geodesic Vlasov equations and their integrable moment closures. Journal of Geometric Mechanics, 2009, 1 (2) : 181-208. doi: 10.3934/jgm.2009.1.181

[20]

Daniel Visscher. A new proof of Franks' lemma for geodesic flows. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4875-4895. doi: 10.3934/dcds.2014.34.4875

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (11)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]